Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Chest and back pain, history of GERD and gastritis. Taking Prilosec. Blood in stool, nausea, fatigue. Any advice?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2000
Answered : 1417 Questions
for about 3 months now I have been experiencing dull pain on the right side of my chest and back (pretty much about a 5/10 on a 0-10 pain scale). It feels more like my chest wall and back is inflamed. I have a on and off history of GERD and gastritis which usually comes especially when my stress level is high. This summer I started experiencing alot of belching or burping pretty much I belch through out the day with or without eating. Been taking prilosec but haven't experienced any relieve. Also about twice now I have seen some slight blood (red) mixed in my stool. Sometimes I feel nauseated and have a hard time consuming food, no vomiting though and sometimes I do have fatigue.
Back in May when I was experiencing similar symptoms i.e pain in right side of chest and back except for the belching I went to the hospital, x-rays, MRI and Ultra sound was done but nothing was see, my lungs were clear and everything else was fine all I was given was diclofenac to relieve the pain which didn't really help much.

Any advice on what I should do?
Posted Sun, 9 Sep 2012 in Digestion and Bowels
Answered by Dr. Sudhir 56 minutes later


Thanks for the question.

This doesn't look like plain GERD. There might be underlying cause like hiatus hernia, gastric hernia, esophagitis or diverticulum associated with this.So ideally this should be investigated with barium swallow and endoscopy.

Fresh blood in stools is seen when bleeding is through lower GIT. So this is unlikely to be related to GERD. There are many cause of such rectal bleed and bleed can occur from different sites of GIT. The usual causes are anal fissure, haemorroids, polyps, colitis/proctitis and cancer. Even blood coagulations and some medications can cause such bleeding.

I strongly suggest you to get a clinical evaluation done by a doctor, who will locate site of bleed and its likely cause. Investigation like colonoscopy may also be needed. The issue can be serious if the bleeding increase or leads to anemia.

I hope I have been helpful to you, Please ask if there are any doubts.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor